Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 65, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at Oct 20, 2016, 10:48 PM EDT for Bradford County, Wyoming County, Pennsylvania. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 20, 2016, 10:48 PM EDT (02:48 UTC)
- Expired
- Oct 20, 2016, 11:15 PM EDT
- In force
- 27 min
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Bradford County, PA, Wyoming County, PA
The radar
The Binghamton radar (KBGM), 65 km from the middle of the area, began a volume at 02:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 2.8 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 560 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 95 m²/s²
- 0-3 km storm-relative helicity
- 220 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
981
WUUS51 KBGM 210248
SVRBGM
PAC015-131-210315-
/O.NEW.KBGM.SV.W.0065.161021T0248Z-161021T0315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
1048 PM EDT THU OCT 20 2016
THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN WYOMING COUNTY IN NORTHEASTERN PENNSYLVANIA...
BRADFORD COUNTY IN NORTHEASTERN PENNSYLVANIA...
* UNTIL 1115 PM EDT
* AT 1047 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER GROVER...OR
OVER CANTON...MOVING NORTHEAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
LE ROY AROUND 1055 PM EDT.
TROY AROUND 1100 PM EDT.
BURLINGTON...FRANKLINDALE AND WETONA AROUND 1105 PM EDT.
MONROETON AROUND 1110 PM EDT.
TOWANDA...WYSOX AND ULSTER AROUND 1115 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4200 7655 4200 7640 4167 7611 4164 7612
4164 7609 4156 7602 4154 7630 4155 7631
4159 7685 4160 7688 4174 7690
TIME...MOT...LOC 0247Z 240DEG 49KT 4163 7686
HAIL...<.75IN
WIND...60MPH
$$
KAHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 20, 10:25 PM EDT, 23 minutes earlier.
Area forecast discussion, Oct 20, 10:25 PM EDT, 23 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
1025 PM EDT Thu Oct 20 2016
.SYNOPSIS...
Rain and showers, heavy at times, move into the area this evening
west to east with a low pressure system and its associated
frontal boundary. While the heaviest of the rain should ease
Friday, wet conditions persist through the day and even into
Saturday as the low will be slow to depart.
&&
.NEAR TERM /THROUGH FRIDAY/...
1020 PM update...heavier rain confined to the NY counties west of
I81. Latest meso model runs stall the rain just a bit further
east...then dvlp another batch of rain...perhaps not quite so
heavy...back to the west once again. So far rainfall amts have
been managable with stm ttls arnd an inch and a half or less. With
adtnl rain mvg into the area...watch seems well postioned and will
be contd.
Some embedded thunder in the heavier rain...but mainly near the PA
brdr so far. With strong upr jet dynamics the threat of isltd trw
will cont thru the ngt over the wrn zones.
Prvs disc conts blo.
730 pm update...No major changes...showers/storms over western
NY/PA beginning to move into western parts of the area as forecast.
Made some minor changes to POP/WX/QPF grids based on latest
conditions. For further details, please see original discussion
below.
4 pm update...Concern continues to grow for significant rainfall
beginning tonight and even the chance of thunderstorms...some
which could actually be strong.
In the big picture, amplifying upper trough system exists over
central U.S. with 120+ knot upper jet over ON/QB...a favorable
set up for heavy precip over the area. The surface low with
associated warm front is currently over western PA. Much of the
area now in a break following initial wave of precip which moved
through this morning. Even some breaks of sun over central PA
which will work into southern parts of the area over the next few
hours. However this is also resulting in some destabilization and
as we head into this evening, expect heavy showers/storms to
develop over western NY/PA and move into our N/W zones. This looks
to focus right along and just ahead of a frontal boundary as it
sets up across central NY. Ingredients are in place for heavy
rain as dynamics will be strong in right upper jet entrance
helping aloft and frontal forcing at the surface, strong southerly
influx of moist air (PWATs near 1.5 inches), along with
instability. Area of concern is from the western southern tier
north through the Finger Lakes into Onondaga, Madison, Oneida
Counties and we have issued a Flash Flood watch for these areas.
Since this precip will be convective in that makes it difficult to
determine the exact areas that will see the very heaviest rain but
the potential is there for locally 2-3+ inches of rain to fall
over a 1-3 hour period. Urban and small stream flooding,
especially due to leaf clogged drains, looks to be the biggest
threat but if this falls over an urban area flash flooding will be
possible. The other threat that needs to be mentioned is that due
to very strong dynamics and shear, strong winds with a few of
these storms can't be ruled out and in fact the SPC brings the
marginal severe storm risk into western zones. Further concern
will be that as this training sets up there doesn't look to be a
lot of movement with the front even into the overnight with
continuing rain affecting the same areas while far S/E zones
remain mostly precip free.
Heading into Friday, not a lot of change. Even during Friday
morning these same areas mentioned above could continue to see
heavy rainfall as the overall trend with this system has been
slower which is also concerning. Instability will be decreasing
but there will be strong F-GEN forcing continuing to enhance
precip. By afternoon, low redevelops off the coast near Long
Island as it merges with another system moving north across the
western Atlantic. Rain continues but will become more stratiform
in nature and also finally affect far S/E zones.
Rainfall totals with the system, which actually lasts into Friday
night, will generally be 2-4+ inches in the above mentioned areas
we have issued the Flash Flood watch for. Remaining areas should
see mainly 1-3 inches except a bit less over the far S/E. In
addition to the flash flood threat discussed above, there will be
sharp rises on rivers and streams. While widespread river flooding
is not expected, indications are that some points along the
Chemung may get close to minor flood stage.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
345 pm update...Amplified system will continue to close off and
become vertically stacked this period, as it tracks from New
England northward into the Canadian Maritime provinces. Deep
northwest flow, along with wrap-around moisture, and strong low-
level cold advection, will make for a chilly, unsettled time
frame.
Steadier light-moderate rain within the deformation zone over our
forecast area Fri. night into Saturday, will become more showery
in nature later Sat., then slowly taper off by Sun., as the deeper
moisture finally moves out. As temperatures gradually drop
into/through the 30s Sat. night/early Sun., some wet snow could
mix in over the higher terrain of the Catskills and the southern
Tug Hill, but accumulations, if any, should be small.
Another issue should be gusty winds, particularly late Sat.-Sun.,
owing to a tight pressure gradient over the northeastern states,
and increasing low-level lapse rates. Gusts of 35-45 mph seem
within the realm of possibilities.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
350 pm update...A weak, fast moving system early next week could
bring some lighter rain/showers Mon. into Tue. Thereafter, dry
chilly weather should prevail, with below normal heights aloft,
and incoming high pressure at the surface.
&&
.AVIATION /02Z FRIDAY THROUGH TUESDAY/...
Rain and showers, heavy at times, move in west to east across central
NY terminals this evening. Expect both cigs and even visbys at
times to drop down to IFR through the mid/late evening. Some other
concerns exist as well. First, there could also be some thunder
that makes it in with the best chance being for KELM where we do
mention this as tempo group. Not enough confidence to include for
other sites but it can't be ruled out. Also, with strong LLJ wind
shear will also be an issue this evening for KELM and overnight
for KAVP.
Overnight, rain/showers continue across central NY terminals with cig
conditions dropping to generally below alt min IFR. Precip should
stay N/W of KAVP but low stratus will still likely bring them IFR.
Overall not expecting much improvement for Friday since rain,
mist, low clouds will persist over the forecast area with
continuing IFR cigs. Winds mainly E/SE 5-10 knots this evening
slowly shift later tonight into Friday as the system and it's
front moves east of the area shifting winds to NW around 10 knots
on the back side.
OUTLOOK...
Friday night...MVFR/IFR. Widespread restrictions in
rain and low ceilings.
Saturday...Continuing showers with restrictions, especially
central NY
Sunday...Improving to mainly VFR.
Monday...Restrictions possible as weak system moves through.
Tuesday...Mainly VFR.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...Flash Flood Watch until 6 AM EDT Friday for NYZ009-015>018-
022>025-036-037-044.
&&
SYNOPSIS...DGM/PCF
NEAR TERM...DGM/PCF
SHORT TERM...MLJ
LONG TERM...MLJ
AVIATION...PCFHazardous weather outlook, Oct 20, 4:25 PM EDT, 6 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 425 PM EDT THU OCT 20 2016 NYZ009-015>018-022>025-036-037-044-212030- NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN- SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND- 425 PM EDT THU OCT 20 2016 ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. IN ADDITION TO THE FLASH FLOOD THREAT, THERE IS THE RISK A FEW STORMS OVER THE SOUTHERN TIER COULD PRODUCE STRONG WINDS THIS EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. RAIN WILL CONTINUE, HEAVY AT TIMES, FRIDAY. IN GENERAL, TOTAL RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE EXPECTED. HOWEVER, LOCALLY HIGHER AMOUNTS ARE POSSIBLE. IN THESE INSTANCES, MINOR FLOODING COULD OCCUR, PARTICULARLY IN MORE URBANIZED AND OTHER POOR DRAINAGE AREAS. LOCALIZED FLASH FLOODING MAY ALSO CONTINUE TO BE POSSIBLE MAINLY EARLY IN THE DAY. HAZARDOUS WEATHER IS NOT EXPECTED FRIDAY NIGHT THROUGH WEDNESDAY AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NYZ045-046-055>057-PAZ038>040-043-212030- CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE-BRADFORD-SUSQUEHANNA- NORTHERN WAYNE-WYOMING- 425 PM EDT THU OCT 20 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TONIGHT. RAIN IN SHOWERS AND STORMS TONIGHT COULD BE UP TO ANOTHER INCH OR TWO WITH LOCALLY HIGHER AMOUNTS POSSIBLE. THIS COULD LEAD TO URBAN AND POOR DRAINAGE FLOODING ESPECIALLY WHERE THERE ARE LEAF CLOGGED DRAINS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. RAIN, HEAVY AT TIMES, IS EXPECTED FRIDAY. UP TO ANOTHER INCH OF RAIN IS POSSIBLE. ISOLATED HEAVY RAIN COULD CAUSE HIGHER AMOUNTS AND MINOR FLOODING, PARTICULARLY IN MORE URBANIZED AND OTHER POOR DRAINAGE AREAS. HAZARDOUS WEATHER IS NOT EXPECTED FRIDAY NIGHT THROUGH WEDNESDAY AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NYZ062-PAZ044-047-048-072-212030- SULLIVAN-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE- 425 PM EDT THU OCT 20 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. RAIN AFFECTS THE AREA FOR FRIDAY INTO FRIDAY NIGHT BUT IS NOT EXPECTED TO BE ENOUGH TO CAUSE FLOODING ISSUES AS THE HEAVIEST STAYS NORTH AND WEST OF THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 20, 11:14 PM EDT | Special Weather Statement | BGM | Bradford | 31 min |
| Oct 21, 12:07 AM EDT | Areal Flood Advisory | BGM | Bradford | 3 hr |
| Oct 21, 12:27 AM EDT | Flash Flood Warning | BGM | Bradford | 6 hr |
| Oct 21, 2:39 AM EDT | Areal Flood Advisory | BGM | Bradford, Susquehanna | 3 hr |
| Oct 21, 5:40 AM EDT | River Flood Warning | BGM | Bradford | 13 hr |
| Oct 21, 6:32 AM EDT | Flash Flood Warning | BGM | Bradford | 3 hr |
| Oct 21, 1:40 PM EDT | Areal Flood Advisory | BGM | Bradford, Luzerne, Susquehanna, Wyoming | 3 hr |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.